Alert archive / Pennsylvania / Tornado Warnings in 2005

Tornado Warning 5, NWS Pittsburgh, PA

November 9, 2005Clarion County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Nov 9, 2005, 6:26 PM EST for Clarion County, Jefferson County, Pennsylvania. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2005, 6:26 PM EST (23:26 UTC)
Expired
Nov 9, 2005, 7:15 PM EST
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Clarion County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 6:50 PM ESTTSTM WND DMGBrookville, PATREES DOWN...ALSO TREES DOWN IN KNOX DALE.
Nov 9, 7:00 PM ESTTSTM WND DMG6 Se Clarion, PATREES DOWN IN LIMESTONE. TREES DOWN IN REIDSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 11:35 AM ESTSevere Thunderstorm WatchSPC7 hr
Nov 9, 4:35 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 092325
TORPBZ
PAC031-065-100015-
/O.NEW.KPBZ.TO.W.0005.051109T2326Z-051110T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 715 PM EST

* AT 624 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  RIMERSBURG...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARION...
  NEW BETHLEHEM...
  LIMESTONE...
  COOK TOMB...
  SUMMERVILLE...
  HOMINY RIDGE...
  DORA...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4143 7922 4132 7921 4137 7896 4129 7879
      4120 7871 4120 7877 4114 7881 4091 7881
      4092 7922 4105 7922 4098 7938 4102 7943
      4098 7962 4103 7959 4105 7967 4118 7969
      4132 7961 4133 7949 4139 7948 4143 7934

$$
3 follow-up statements
000 
WWUS51 KPBZ 092346
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EST WED NOV 9 2005

PAC031-065-100015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-051110T0015Z/
CLARION PA-JEFFERSON PA-
646 PM EST WED NOV 9 2005


...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EST FOR JEFFERSON
AND CLARION COUNTIES...


AT 646 PM EST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR TAIT...AND MOVING 
EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KNOX DALE...
  IOWA...
  EMERICKVILLE...
  SULGER...
  FULLER...
  NORTH SULGER...
  MEREDITH...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4118 7922 4116 7919 4118 7907 4117 7895
      4117 7882 4113 7883 4111 7882 4108 7891
      4108 7905 4107 7920 4108 7924 4109 7929
      4108 7931 4110 7934 4110 7930 4114 7930
      4116 7929 4115 7928 4115 7926 4116 7925

$$
000 
WWUS51 KPBZ 092354
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EST WED NOV 9 2005

PAC031-065-100015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-051110T0015Z/
CLARION PA-JEFFERSON PA-
653 PM EST WED NOV 9 2005


...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EST FOR JEFFERSON
AND CLARION COUNTIES...


AT 650 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
CRATES...OR JUST SOUTHEAST OF LIMESTONE...IN CLARION COUNTY... 
MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROY...
  SUMMERVILLE...
  HEATHVILLE...
  OHL...
  BAXTER...
  CONTENT...
  CONIFER...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4116 7922 4116 7919 4115 7909 4115 7897
      4115 7884 4113 7883 4111 7882 4109 7891
      4106 7907 4107 7920 4107 7926 4109 7929
      4111 7931 4110 7930 4114 7930 4115 7927
      4115 7929 4115 7926 4116 7925

$$
000 
WWUS51 KPBZ 100001
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EST WED NOV 9 2005

PAC031-065-100015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-051110T0015Z/
CLARION PA-JEFFERSON PA-
700 PM EST WED NOV 9 2005


...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EST FOR JEFFERSON
AND CLARION COUNTIES...


AT 659 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
SMITHTOWN...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FALLS CREEK...
  PANCOAST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4116 7922 4116 7919 4115 7909 4115 7897
      4115 7880 4113 7879 4110 7879 4109 7891
      4106 7907 4107 7920 4107 7926 4109 7929
      4111 7931 4110 7930 4114 7930 4115 7927
      4115 7929 4115 7926 4116 7925

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Nov 9, 2:50 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Nov 9, 2:50 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST WED NOV 9 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
VIGOROUS COLD FRONT WILL SWEEP RAPIDLY THROUGH THE UPPER OHIO VALLEY
REGION EARLY THIS EVENING WITH POTENTIAL FOR SEVERE THUNDERSTORMS AHEAD
OF AND ALONG BOUNDARY. BEHIND FRONT...CYCLONIC NORTHWEST FLOW WILL
CONTINUE THROUGH THURSDAY WITH SCATTERED SHOWERS. RAIN SHOWERS WILL
LIKELY MIX WITH SNOW ACROSS NORTHERN COUNTIES LATE TONIGHT AND EARLY
THURSDAY. WILL CONTINUE TO MENTION GUSTS AS HIGH AS 40 MPH THURSDAY
WITH STRONG GRADIENT.
&&

.LONG TERM (THU NIGHT THRU WED)...
HIGH PRESSURE BUILDS IN AND CONTROLS WEATHER ACROSS OUR CWA FRIDAY
THROUGH SUNDAY. SUNDAY NIGHT HIGH PRESSURE MOVES OFF THE MID ATLANTIC
COAST AS COLD FRONT MOVES IN FROM THE WEST, BRINGING A CHANCE OF
SHOWERS. MAINLY ZONAL FLOW CONTINUES. NEXT FRONT AND THREAT OF PRECIP
WILL BE TUE NIGHT.
&&

.AVIATION...
STRONG COLD FRONT WILL MOVE RAPIDLY EASTWARD THROUGH THE FORECAST AREA
EARLY THIS EVENING. EXPECT BROKEN CLOUDS AROUND 2500 FEET AHEAD OF
FRONT. MENTIONED TEMPORARY IFR CONDITIONS FOR ALL TAFS IN STRONG
THUNDERSTORMS AHEAD OF THE FRONT WITH GUSTS UP TO 40 KT.  BEHIND
FRONTAL PASSAGE...EXPECT BROKEN CLOUDS AROUND 3000 FEET TONIGHT INTO
THURSDAY. NORTHWEST CYCLONIC FLOW WILL CONTINUE THROUGH THURSDAY WITH
SCATTERED RAIN SHOWERS. RAIN MAY BE MIXED WITH SNOW AT TIMES ESPECIALLY
ACROSS NORTHWEST PA.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Nov 9, 10:00 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 AM EST WED NOV 9 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-101000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1000 AM EST WED NOV 9 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS AS A RAPIDLY MOVING
COLD FRONT GOES THROUGH THE AREA. THE GREATEST THREAT WILL BE FROM
DAMAGING WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE. WHEN SEVERE
THUNDERSTORM WARNINGS ARE ISSUED THIS AFTERNOON...BE AWARE THAT A
TORNADO CAN FORM QUICKLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Special weather statement, Nov 9, 12:53 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 PM EST WED NOV 9 2005

PAZ008-009-015-016-091900-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1253 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST...CLARION AND JEFFERSON...

AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF BROOKSTON TO 2 MILES WEST OF WEST HICKORY TO 55 MILES
SOUTHWEST OF EMLENTON...OR ALONG A LINE EXTENDING FROM 3 MILES
NORTHEAST OF LYNCH TO 2 MILES WEST OF WEST HICKORY TO 3 MILES
SOUTHWEST OF SHIPPINGPORT...MOVING SOUTHEAST AT 55 MPH.

SOME LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...BROCKWAY...BROOKVILLE...CLARION...CLEAR CREEK STATE
  PARK...COOK FOREST STATE PARK...DORA...EMLENTON...FRYBURG...
  KELLETTVILLE...KNOX...LIMESTONE...LYNCH...MARIENVILLE...NEW
  BETHLEHEM...PUNXSUTAWNEY...REDCLYFFE...REYNOLDSVILLE...
  RIMERSBURG...SUMMERVILLE...TIONESTA...WEST HICKORY...BLUE JAY...
  BROOKSTON...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL SPRINGS...
  DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...GILFOYLE...
  GOLINZA...GUITONVILLE...HASTINGS...HOMINY RIDGE...HOTTELVILLE...
  HUNTER...JAMISON...KISER CORNERS...LAMONAVILLE...LITTLE HICKORY...
  MAYBURG...MCCRAYS...MINISTER...MUZETTE...NEBRASKA...PARRISH...
  PENOKE...PIGEON...PORKEY...QUEEN...ROSES...SHEFFIELD JUNCTION...
  STARR...STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL...
  WILLIAMS AND YELLOW HAMMER

EXPECT PEA SIZED HAIL, GUSTY WINDS TO AROUND 35 MPH, AND A BRIEF
PERIOD OF VERY HEAVY RAIN. CLOUD TO GROUND LIGHTNING POSES AN
ADDITIONAL THREAT WITH THESE STORMS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST
WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
Special weather statement, Nov 9, 4:26 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EST WED NOV 9 2005

PAZ007>009-092230-
FOREST PA-MERCER PA-VENANGO PA-
426 PM EST WED NOV 9 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST AND MERCER...

AT 425 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 25 MILES NORTHWEST OF MERCER COUNTY...MOVING
EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FREDONIA...OIL CITY...
POLK...SENECA...STONEBORO...SUGARCREEK...TIONESTA...  VAN...WEST
HICKORY...DAWSON RUN...EAST
HICKORY...ENDEAVOR.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST
WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 5:47 PM ESTSevere Thunderstorm WarningPBZForest, Venango58 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningPBZButler, Clarion63 min
Nov 9, 6:43 PM ESTSevere Thunderstorm WarningPBZArmstrong62 min
Nov 9, 6:47 PM ESTSevere Thunderstorm WarningPBZAllegheny58 min

Nearby

Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.